MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-3545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
During the upper arm operation, when the proximal drill whole was attempted to create, the tip part of the drill was broken.The broken piece was left inside the body once, but it was able to take out safely using a device.The procedure completed successfully using the replaced drill.The surgeon¿s opinion: the patient¿s bone quality was so hard that it couldn¿t be helped.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the received drill was broken into two near the region from where the flutes start.Several deformation and dents along the flutes edges are visible indicating towards an intense usage.However, the breakage pattern reveals signs (relatively smooth surface) of a typical brittle fracture due to bending overload.A few stains on the breakage surface are also visible which appear similar to blood residues that couldn¿t be cleaned.This is however unrelated to the event.A dimensional inspection of the flutes were performed and the observed dimensions (core dia: 3.48mm ) were well within the range of required dimension (core dia: 3.4mm to 3.5mm).This is the first reported case with this lot number.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The drill broke in a brittle manner due to a bending overload in order to penetrate through the hard bone (as suggested by the event).It has been determined this is the reason why the drill broke from the distal part of the shaft.Also, it must be noted that as the op-tech suggests, it was advisable to use the centre-tipped drill but instead a tri-flat drill was used.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
DRILL, TRI-FLAT T2 HUMERUS Ø3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9345722
Report Number0009610622-2019-00930
Device Sequence Number382219
Product Code HWE
UDI-Device Identifier04546540196620
UDI-Public04546540196620
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-3545
Device Catalogue Number18063545
Device Lot NumberKU107270
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2019
Initial Date Received by Manufacturer 10/23/2019
Supplement Date Received by Manufacturer12/24/2019
Initial Report FDA Received Date11/19/2019
Supplement Report FDA Received Date01/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age23 YR